Alert archive / California / Special Weather Statements in 2011

Special Weather Statement, NWS Eureka, CA

March 13, 2011Del Norte County, Humboldt County, California

NWS Eureka, CA issued this special weather statement at Mar 13, 2011, 1:18 PM PDT for Del Norte County, Humboldt County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2011, 1:18 PM PDT (20:18 UTC)
Expired
Mar 13, 2011, 2:00 PM PDT
In force
42 min
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 93 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2011-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2011-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WWUS86 KEKA 132018
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
118 PM PDT SUN MAR 13 2011

CAZ001-003-132100-
DEL NORTE CA-HUMBOLDT CA-
118 PM PDT SUN MAR 13 2011

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA   
  DEL NORTE COUNTY IN NORTHWEST CALIFORNIA

UNTIL 200 PM PDT

AT 110 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF STRONG THUNDERSTORMS OVER THE COASTAL WATERS...AND MOVING 
NORTHEAST AT 35 MPH.

AS THESE STORMS MOVE ONSHORE WIND GUSTS UP TO 50 MPH ARE 
EXPECTED...ALONG WITH LIGHTNING AND HEAVY RAIN.

TAKE SHELTER IN A STURDY BUILDING.

LAT...LON 4199 12373 4059 12389 4043 12439 4054 12437
      4097 12412 4113 12416 4137 12406 4171 12414
      4178 12425 4199 12421
TIME...MOT...LOC 2015Z 247DEG 66KT 4204 12432 4034 12492

$$

MS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 13, 4:38 AM PDT, 8 hours 40 minutes earlier.

Area forecast discussion, Mar 13, 4:38 AM PDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
438 AM PDT SUN MAR 13 2011

.SYNOPSIS...A FRONT WILL BRING HEAVY RAINFALL AND GUSTY WINDS TO
THE AREA THROUGH TONIGHT. THE WET WEATHER PATTERN WILL
CONTINUE NEXT WEEK.

&&

.DISCUSSION...A STRONG COLD FRONT APPROACHING THE AREA WILL
MODERATE TO HEAVY RAIN THROUGH MUCH OF THE DAY TO THE REGION.
RADAR AND SURFACE OBSERVATIONS LIGHT PRECIP STARTING ACROSS THE
AREA AS OF 4AM. THE EUREKA AREA AND EEL RIVER VALLEY REMAINS DRY AT
THIS POINT DUE TO THE DOWN-SLOPING OFF THE KING RANGE. EXPECT
PRECIP WILL SPREAD ACROSS THE REST OF THE AREA BY AROUND SUNRISE.
PWATS ACCORDING TO MODELS AND SHOWN ON SATELLITE ARE NEAR TO
SLIGHTLY ABOVE 1 INCH WITH A GOOD TROPICAL CONNECTION. QPF LOOKS
TO BE AROUND AN INCH WITH UP TO 3 INCHES IN POSSIBLE IN FAVORED
AREAS. A 125 KT JET OVERHEAD SHOULD HELP PROVIDE SOME ADDITIONAL
LIFT. SNOW LEVELS AHEAD OF THE FRONT AND WITH THE MAJORITY OF THE
PRECIP ARE OVER 5000 FT. MODELS ARE IN GOOD AGREEMENT ON THE FRONT
PASSING THROUGH EUREKA AROUND 00Z TODAY. MODELS ARE SHOWING ENOUGH
INSTABILITY FOR SOME ISOLATED THUNDERSTORMS NORTH OF TRINIDAD AND
OVER THE NORTHERN WATERS SO ADDED THEM TO THE FORECAST FOR LATE
AFTERNOON AND EVENING. WIND ADVISORY STILL LOOKS ON TRACK FOR THE
REDWOOD COAST. BEHIND THE FRONT SNOW LEVELS FALL TO AROUND 3500
FT...BUT THE MAJORITY OF THE PRECIP WILL BE OVER BY THIS TIME AND
SNOW AMOUNTS WILL BE WELL BELOW ADVISORY LEVELS. SHOWERS WILL
CONTINUE THROUGH THE NIGHT AND TAPER OFF ON MONDAY.

MONDAY NIGHT INTO TUESDAY THE GFS AND ECMWF ARE IN GOOD AGREEMENT ON
ANOTHER FRONT APPROACHING THE AREA. A COUPLE ADDITIONAL IMPULSES
MOVE THROUGH TUESDAY AND TUESDAY NIGHT BRINGING SIGNIFICANT
RAINFALL TO THE AREA. SNOW LEVELS WILL INITIALLY BE AROUND 5000 FT
AND GRADUALLY FALL TO AROUND 3000 FT AS EACH IMPULSE MOVES
THROUGH. WITH THE SIGNIFICANT PRECIP EXPECTED TODAY THE RIVERS WILL
BE ALREADY BE RUNNING HIGHER THAN NORMAL FOR THIS NEXT ROUND OF
RAIN. THIS WILL NEED TO MONITORED AS IT GETS CLOSER.

THURSDAY MODELS SHOW ANOTHER WAVE MOVING THROUGH ALTHOUGH THERE
DIFFERENCES IN THE TIMING AND STRENGTH. FRIDAY AND INTO THE
WEEKEND THE GFS AND ECMWF ARE SHOWING AN UPPER LEVEL LOW MOVING
DOWN OFF THE COAST. AS IS TYPICAL WITH THIS TYPE OF SYSTEM MODELS
ARE NOT IN GREAT AGREEMENT AND A SLIGHT CHANGE IN THE TRACK OF THE
LOW CAN MEAN SIGNIFICANT DIFFERENCES IN THE WEATHER. SO FOR NOW
HAVE POPS NEAR CLIMO FOR NEXT WEEKEND.

&&

.AVIATION...A STORM PASSING N OF THE REGION WILL PUSH A FRONT ACROSS
CWA THIS AFTERNOON. -RA AHEAD OF THIS SYSTEM BEGINNING ACROSS CWA
EARLY THIS MORNING. EXPECT CIGS TO LOWER TO MVFR THIS MORNING AND
PERSIST THROUGH THE DAY WITH MVFR TO IFR VSBYS EXPECTED IN HEAVIER
PRECIP. IN ADDITION TO PRECIP...S WINDS WILL INCREASE. MODELS SHOW
BL WINDS PEAKING AROUND 60-70KT OVER CEC AS THE FRONT MOVES THROUGH
THIS AFTERNOON...SO WILL CONTINUE MENTION OF LLWS. BUFKIT FCST
SOUNDINGS SHOW STEEPENING MID LEVEL LAPSE RATES AS UPPER TROUGH
PUSHES FRONT THROUGH WITH ISOLD TSTMS POSSIBLE LATE AFTERNOON/EARLY
EVENING MAINLY OVER THE WATERS AND REDWOOD COAST N OF HWY 299.
PRECIP WILL BECOME SHOWERY AND WINDS WILL DIMINISH OVERNIGHT AS THE
FRONT PUSHES E OF THE AREA.

&&

.MARINE...S WINDS WILL CONTINUE TO INCREASE THIS MORNING AHEAD OF
AN APPROACHING FRONT. NAM AND GFS REMAIN IN GOOD AGREEMENT WITH
WINDS PEAKING AT 35-45 KT THIS AFTERNOON AS THE BOUNDARY PUSHES
ACROSS THE WATERS. A FEW GUSTS TO STORM FORCE ARE POSSIBLE OVER
NRN HALF OF PZZ470. SHORT PERIOD SEAS WILL BUILD QUICKLY TODAY
WHILE MDT W SWELL CONTINUES TO DECAY. WINDS WILL DIMINISH QUICKLY
OVERNIGHT ALLOWING SHORT PERIOD SEAS TO SUBSIDE. A LARGE POST
FRONTAL W SWELL WILL BUILD INTO THE WATERS OVERNIGHT THEN SUBSIDE
LATE MON THROUGH TUE. ENP REMAINS A COUPLE OF FT HIGHER THAN SWAN
AND WILL CONTINUE FCST TREND AND REMAIN BELOW ENP. ANOTHER STORM
WILL MOVE ACROSS THE REGION WED WITH INCREASED S WINDS BUILDING
SHORT PERIOD SEAS. ANOTHER LARGE POST FRONTAL SWELL WILL ADVECT
THROUGH THE WATERS BEGINNING WITH MODELS FORECASTING 18-20 FT AT
16-17 SEC.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 11 AM THIS
MORNING TO 8 PM PDT THIS EVENING FOR CAZ001.
SCA UNTIL 9 AM PDT THIS MORNING FOR PZZ450-455.
GALE WARNINGS THROUGH THE EVENING FOR PZZ450-455-470-475.
HAZARDOUS SEAS WATCH FROM MON MORNING THROUGH EVENING FOR PZZ470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Mar 13, 4:47 AM PDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
447 AM PDT SUN MAR 13 2011

CAZ001-141200-
REDWOOD COAST-
447 AM PDT SUN MAR 13 2011

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA. A WIND ADVISORY IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002>004-076-141200-
MENDOCINO COAST-NORTH COAST INTERIOR-UPPER TRINITY RIVER-
MENDOCINO INTERIOR-
447 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 13, 1:18 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
118 PM PDT SUN MAR 13 2011

CAZ001-003-132100-
DEL NORTE CA-HUMBOLDT CA-
118 PM PDT SUN MAR 13 2011

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA
  DEL NORTE COUNTY IN NORTHWEST CALIFORNIA

UNTIL 200 PM PDT

AT 110 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS OVER THE COASTAL WATERS...AND MOVING
NORTHEAST AT 35 MPH.

AS THESE STORMS MOVE ONSHORE WIND GUSTS UP TO 50 MPH ARE
EXPECTED...ALONG WITH LIGHTNING AND HEAVY RAIN.

TAKE SHELTER IN A STURDY BUILDING.

LAT...LON 4199 12373 4059 12389 4043 12439 4054 12437
      4097 12412 4113 12416 4137 12406 4171 12414
      4178 12425 4199 12421
TIME...MOT...LOC 2015Z 247DEG 66KT 4204 12432 4034 12492

MS

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:00 AM PDTHazardous Seas WatchEKA12 hr
Mar 13, 12:36 PM PDTSpecial Marine WarningEKA84 min
Mar 13, 1:54 PM PDTSpecial Weather StatementEKAHumboldt36 min
Mar 13, 1:58 PM PDTSpecial Weather StatementEKAHumboldt32 min
Mar 13, 2:03 PM PDTSpecial Marine WarningEKA57 min
Mar 13, 2:28 PM PDTSpecial Weather StatementEKAHumboldt32 min
Mar 13, 2:53 PM PDTHazardous Seas WarningEKA24 hr

Nearby

Special Weather Statements in California, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.